Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Anti-Depressent vs Sexual Dysfunction
Oct 12, 2000

This will sound strange coming from an Hiv/Aids patient. I recently went under a medical exam for "ADC" Which the local VA had a newbie psychologist which stated because I went in neat and presentable that my tests showed ADC however I was "acting" sicker then I was because towards the end of the test I was rapidly commenting I did not know. (I did not know so why try to fib) aaaaanyway that is not really the issue as much as this. I am on 50mg for 4 months now and it is interfering with my getting an erection to put it bluntly and this can be "self" or with a "partner" That is the only symptom I can see that I know it it doing something. They have talked about increasing the dosage but honestly I want my extra curricular activity back. Is there any anti depressant that I could take other than the zoloft or paxil that would not interfere with sexual functions? Also one that is NOT speed but will help my energy level also. I know being hiv/aids we are not suppose to care about that side of our lives but at 46 I still not ready to hang it up. This is a major problem and have had no problems before the zoloft except with DDi in 93 Thanks for being here and I am sure you have no idea how much "ALL" of us appreciate this site. We almost can tell the doctors what we need from in here. Thanks again Another hiv/aids male patient

Response from Dr. Cohen

dear another

glad this site helps. As for hanging it up at 46 -- there is no one I know in the medical profession who thinks age 46 is too old to care about sexual energy -- except perhaps those much younger than 46... so here are the options.

We do know that the SSRI class of antidepressants -- including zoloft, paxil and prozac among others -- share a similar side effect of decreasing sexual drive. You don't mention which you are on -- only the dose of 50 mg -- which sounds mostly like low dose zoloft. And if this is a problem at this low dose, then odds are good this class will have this side effect for you. There are a few newer ones like Celexa that state there is less of this side effect so you would have an option if you want to try others in this class. However there are other types of antidepressants in other classes. And these have less of an effect on sexual drive -- these could include serzone and wellbutrin among others. So you might want to set up a visit with someone who is knowledgeable about alternatives and consider one.

Hope that helps.

CC

Cal Cohen, M.D., M.S.



Previous
genotyping says multi-resistant virus
Next
any results of people stopping the cocktail?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement